Actiq is a prescription version of the highly powerful opioid pain medication fentanyl. Actiq is more specifically fentanyl citrate. Actiq is often referred to as a fentanyl lollipop because it contains a flavored, medicated lozenge on the end of a small stick. The lozenge can be applied to the inside of the mouth, and the fentanyl can quickly take effect as it’s absorbed through the mucosal membrane. Actiq is tightly controlled because of the risks associated with fentanyl including misuse and addiction. Actiq is only meant to be used for cancer breakthrough pain in people already opioid-tolerant. Actiq is not supposed to be used for surgical or acute pain, or pain related to migraines or dental pain. Fentanyl is extremely powerful. It’s many times stronger than morphine and also stronger than heroin. Fentanyl products like Actiq bind to opioid receptors, slowing the central nervous system and, in some cases, causing a euphoric high. Despite the potential to get high from fentanyl, it has less of a euphoric effect than other opioids and, instead, is more of a sedative because it binds so quickly to opioid receptors.
Fentanyl has become a huge topic of conversation in the U.S. and around the world in recent years. There has been a spike in fentanyl addiction and fentanyl overdose deaths. These problems are related to the medical diversion of prescription drugs like Actiq as well as the manufacturing of black market fentanyl. While pharmaceutical fentanyl is already powerful, illegally manufactured fentanyl can be thousands of times more potent than morphine. Even a tiny grain can cause death in people who are exposed to it. While some people might seek to purchase some form of fentanyl illegally, others have no idea they’re doing it. People may purchase heroin or cocaine, and if it’s laced with fentanyl, they can die.
Not only can you overdose on Actiq, but it’s not uncommon for people to overdose on fentanyl medications. First, if Actiq is prescribed to someone, they should be opioid-tolerant, meaning they have a certain level of experience being treated with opioid pain medications. Otherwise, they can overdose on Actiq even when using it as prescribed. Even if someone is opioid-tolerant, an overdose is still possible. Fentanyl products like Actiq are so much more potent than other opioids, and micrograms of this drug can lead to fatal overdoses. Even a small discrepancy in the dosage used by someone can cause respiratory depression or death.
Actiq and fentanyl overdose deaths, in general, are the result of respiratory depression, which can happen so quickly with this drug. Some of the risk factors of an Actiq overdose or an overdose from any kind of fentanyl include taking it in any way other than what’s prescribed. This can include changing the dosage or taking it more often. The risks go up even more if combined with other central nervous system depressants, such as mixing Actiq with alcohol. These can include alcohol and benzodiazepines. Something else to be aware of with regard to an Actiq overdose is the medication getting into the wrong hands. Someone who’s prescribed an opioid medication should always ensure it’s safely stored. If a child were to come in contact with something as strong as Actiq, it could cause immediate death.
We can help answer your questions and talk through any concerns.
Whether someone is prescribed Actiq or is illicitly misusing fentanyl, knowing the signs of a potential overdose is important. Some of the signs and symptoms of an Actiq overdose can include:
- Slow or shallow breathing
- Weakness or limpness of the limbs
- Extreme drowsiness
- Nodding off
- Pinpoint pupils
- Blue lips and fingernails
- Loss of consciousness
What To Do During an Opioid Overdose
If someone is believed to be suffering an overdose of Actiq or any drug, getting emergency help right away is essential. Fentanyl acts quickly on the brain and body, and to reduce the risk of death or brain damage, help should be sought immediately.
- Call 911 immediately.
- Administer naloxone, if it is available.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency workers arrive.
When emergency medical professionals arrive, they may administer naloxone, which is an anti-overdose drug used for suspected opioid overdoses. Beyond that, there will need to be treatment for any other drug overdoses the person suffered from at the same time, and there will need to be stabilization and continuing treatment. Not all opioid overdoses look the same, so if there’s even a consideration someone could be experiencing dangerous side effects, it’s best to seek emergency treatment.
At The Recovery Village, we have a unique individualized approach to fentanyl addiction treatment that’s about the person. We understand you or your loved one is more than an addiction, and we want to help you achieve your goals. Contact us for more information.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.